Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Morristown, TN

April 2, 2009Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 2, 2009, 9:42 PM CDT for Marion County, Tennessee. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2009, 9:42 PM CDT (02:42 UTC)
Expired
Apr 2, 2009, 10:00 PM CDT
In force
18 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 60 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 10:00 PM CDTTSTM WND DMGWhitwell, TNTREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 6:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 030242
SVRMRX
TNC115-030300-
/O.NEW.KMRX.SV.W.0039.090403T0242Z-090403T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 PM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE...

* UNTIL 1000 PM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES NORTH OF WHITWELL TO WHITWELL TO 14 MILES SOUTH OF
  WHITWELL...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
  DUNLAP TO 13 MILES NORTHEAST OF JASPER TO 9 MILES NORTHWEST OF
  CHATTANOOGA VALLEY...AND MOVING EAST AT 35 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
  RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
EASTERN TENNESSEE.

&&

LAT...LON 3516 8557 3528 8564 3532 8564 3533 8557
      3527 8547 3528 8545 3522 8539 3512 8539
      3510 8536 3508 8536 3505 8538 3505 8540
      3499 8546 3498 8560
TIME...MOT...LOC 0242Z 261DEG 31KT 3532 8552 3517 8544
          3500 8547

$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 8:13 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 2, 8:13 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
913 PM EDT THU APR 2 2009

.DISCUSSION...
TORNADO WATCH REMAINS IN EFFECT UNTIL 07 UTC FOR THE PLATEAU
AND SOUTHEAST TENNESSEE. SATELLITE SHOWS NEGATIVE TILTED UPPER
TROUGH MOVING EAST NORTHEAST ACROSS NORTHERN MISSISSIPPI. STRONG TO
SEVERE CONVECTION OVER NORTHERN ALABAMA ASSOCIATED WITH NOSE OF
300MB JET STREAK WILL MOVE INTO THE FORECAST AREA BETWEEN 10 AND 11
PM. EVEN THOUGH INSTABILITY IS LACKING...UPPER DYNAMICS IS VERY
STRONG WITH A STRONG WIND FIELD JUST OFF THE SURFACE (850MB WINDS
OF 50KT+). MAIN THREAT WILL BE DAMAGING WINDS...BUT ENOUGH SHEAR
REMAINS TO WARRANT THE POTENTIAL OF LOW-TOPPED MINI-SUPERCELLS...
ISOLATED TORNADOES ARE A CONCERN.

STRONG BOUNDARY LAYER WINDS CONTINUE TO PRODUCE GUSTY WINDS UP TO
30 MPH OVER THE HIGHER TERRAIN. ALSO...AS CONVECTION MOVES INTO THE
REGION...STRONG AND GUSTY WINDS CAN ALSO BE EXPECTED.

CURRENT FORECAST LOOKS GOOD AND PLAN LITTLE IF ANY CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             53  63  42  73  51 / 100  20   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  53  62  42  72  47 / 100  20   0   0   0
OAK RIDGE, TN                       53  62  42  72  48 / 100  20   0   0   0
TRI CITIES AIRPORT, TN              52  59  39  69  41 / 100  40   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 AM EDT FRIDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 10 AM EDT /9 AM CDT/ FRIDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
     MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY
     MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
     MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
     SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
     GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
     UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 10 AM EDT FRIDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DH
Hazardous weather outlook, Apr 2, 4:14 AM CDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 AM EDT THU APR 2 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
514 AM EDT THU APR 2 2009 /414 AM CDT THU APR 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM THIS EVENING AND TONIGHT WILL CAUSE
WIDESPREAD SEVERE THUNDERSTORM ACTIVITY ACROSS THE SOUTHEASTERN U.S.
THE MAIN THREAT IN OUR AREA WILL BE DAMAGING WINDS WITH NUMEROUS
THUNDERSTORMS GUSTS OVER 60 MPH POSSIBLE. SOME SEVERE CRITERIA HAIL
IS EXPECTED...BUT WILL LIKELY REMAIN ONE-INCH DIAMETER OF LESS.
ALSO...ISOLATED BRIEF TORNADOES ARE POSSIBLE. MODERATE FREQUENCY CLOUD-
TO-GROUND LIGHTNING STRIKES WILL OCCUR WITH THESE STORMS.

OUTSIDE OF THE STORMS...STRONG SOUTH WINDS ARE EXPECTED
TONIGHT...ESPECIALLY IN THE MOUNTAINS...AS A LOW LEVEL JET SETS UP
AHEAD OF THE ADVANCING COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION SUNDAY EVENING AHEAD
OF A COLD FRONT. HOWEVER...THE THREAT OF STRONG OR SEVERE STORMS IS
VERY MINIMAL AT THIS TIME.

COLDER AIR AND LINGERING MOISTURE ON MONDAY AND EARLY TUESDAY...
MAY PRODUCE SCATTERED SNOW SHOWERS FOR PARTS OF SOUTHWESTERN
VIRGINIA...NORTHEAST TENNESSEE AND THE SMOKY MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY FOR AT LEAST SOME PARTS OF THE AREA
BY THIS EVENING EVENING INTO EARLY FRIDAY MORNING.

GM/TG

In the hours before

Special weather statement, Apr 2, 6:38 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EDT THU APR 2 2009

TNZ081-098-030030-
MARION-SEQUATCHIE-
638 PM CDT THU APR 2 2009

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF SHOWERS WEST OF MONTEAGLE TENNESSEE...MOVING NORTHEAST AT
25 MPH. WINDS AROUND 40 MPH CAN BE EXPECTED AHEAD OF THESE SHOWERS
AND WITH THE LINE. RAINFALL AMOUNTS OF AROUND ONE HALF INCH OR MORE
CAN BE EXPECTED WITH THE SHOWERS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
PARTS OF EAST TENNESSEE.

TD
Local storm report, Apr 2, 9:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1035 PM EDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
04/02/2009                   MARION             TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:03 PM CDTSevere Thunderstorm WarningMRXMarion42 min
Apr 2, 9:28 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, Sequatchie32 min
Apr 2, 9:48 PM CDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie57 min
Apr 2, 10:00 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk45 min
Apr 2, 10:37 PM CDTSevere Thunderstorm WarningMRXAnderson, Loudon, McMinn, Meigs, Monroe, Morgan and 2 more53 min
Apr 2, 10:45 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, Loudon, McMinn, Meigs, Monroe and 3 more60 min
Apr 2, 11:17 PM CDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.